MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT1H04
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle meningeal artery (mma) using penumbra smart coils (smart coils).During the procedure, the physician placed a smart coil and two other coils in the target vessel using a non-penumbra microcatheter.While attempting to advance a new smart coil, the physician experienced strong resistance and the smart coil would not advance within its introducer sheath; therefore, it was removed.The procedure was completed using new smart coils and other coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra smart coil (smart coil) pusher assembly.Kinks were present along the pusher assembly approximately 27.0, 66.5, 82.0, 86.5, 134.0 and 136.0 cm from the proximal end.The pusher assembly mid-joint was proximal to the introducer sheath friction lock.The friction lock was wrinkled.The embolization coil was intact with the pusher assembly distal detachment tip (ddt).Offset coil winds were present on the proximal end of the embolization coil.The introducer sheath was slightly ovalized approximately 5.0 cm from the distal end.Conclusions: evaluation of the returned smart coil revealed offset coil winds on the proximal end of the embolization coil, kinks on the pusher assembly, and a slight ovalization on the distal end of the introducer sheath.If the rotating hemostasis valve (rhv) is over-tightened on the introducer sheath, damage such as an ovalization on the introducer sheath may occur.If the introducer sheath is ovalized, resistance may be experienced while advancing the smart coil within its introducer sheath.If the device is forcefully advanced against resistance, damage such as offset coil winds and pusher assembly kinks may occur.The offset coil winds likely contributed to the resistance experienced while advancing the smart coil within the introducer sheath during functional testing.Further evaluation revealed additional pusher assembly kinks.These kinks were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #02 mfr report: 3005168196-2019-01129.1.Section h.Box 4.Device manufacture date h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8683298
Report Number3005168196-2019-01129
Device Sequence Number2260057
Product Code HCG
UDI-Device Identifier00814548015675
UDI-Public00814548015675
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/13/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/08/2023
Device Model Number400SMTHXSFT1H04
Device Catalogue Number400SMTHXSFT1H04
Device Lot NumberF82244
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/24/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/13/2019
Supplement Date Received by Manufacturer07/22/2019
01/14/2005
Initial Report FDA Received Date06/10/2019
Supplement Report FDA Received Date07/29/2019
03/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age38 YR
Date Report Sent to FDA01/01/2005